Flood, Wapello
- When
- June 2, 4:40 AM CST to 10:16 AM CST
- Where
- Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.125, -92.637
Heavy rainfall occurred from late May through early June in south central Iowa into parts of southeast Iowa. A strong MCS moved across the state on the 1st, causing the flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Heavy rainfall occurred from late May through early June in south central Iowa into parts of southeast Iowa. A strong MCS moved across the state on the 1st, causing the flooding. Rivers rose to several feet above flood stage along the Thompson River, East Fork 102 river, South Fork Chariton, and the Des Moines at Ottumwa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 2, 2:47 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 347 AM CDT WED JUN 2 2010 .SHORT TERM /TODAY/... DIFFICULT FORECAST ONCE AGAIN TODAY. 00Z MODEL RUNS DID NOT INITIATE WELL AT ALL PERHAPS DUE TO CONVECTIVE FEEDBACK BUT THEY ALL HAD A LARGE AREA OF RAINFALL AT 06Z THROUGH 09Z ACROSS THE NORTH WHICH IS NOT CLOSE TO REALITY. THE MOST REALISTIC MODEL IS THE REGIONAL GEM WHICH IS PEGGING CONVECTIVE TRENDS EVEN BACK INTO NEBRASKA SO I CHOSE TO GO WITH THE REGIONAL GEM. CONVECTION IS STILL GOING STRONG ACROSS NORTHERN MISSOURI WITH NEW DEVELOPMENT BACK IN SOUTHERN NEBRASKA WHERE CAPES ARE STILL AROUND 3000 J/KG. STORMS WILL GENERALLY TRACK ENE ALONG THE FRONTAL BOUNDARY AND MAY PUSH ACROSS FAR SOUTHERN IOWA THIS MORNING. THESE STORMS MAY INTENSIFY YET THIS MORNING AFTER SUNRISE AND THE CURRENT THINKING IS THAT THE STRONGEST STORMS WILL REMAIN IN NORTHERN MO BUT FAR SOUTHERN IOWA IS STILL UNDER THE GUN AS FAR AS CONVECTIVE DEVELOPMENT. A WEAK VORT MAX SEEN IN WATER VAPOR COULD PUSH THE FRONT NORTH A BIT AS IT PASSES. UP NORTH MID 40 DEWPOINTS ARE PUSHING IN SO ANY PRECIP THAT DEVELOPS THIS MORNING AHEAD OF THE INCOMING SHORT WAVE WILL LIKELY FALL APART AS IT FIGHTS THE DRIER AIR. A SHORT WAVE PUSHES ACROSS THE STATE LATER THIS MORNING THROUGH THE AFTERNOON AND ONCE AGAIN MODELS DIFFER IN THE STRENGTH OF THIS WAVE AND THERE IS SOME QUESTION ABOUT HOW MUCH DEVELOPMENT CAN OCCUR IN THE DRIER AIR UP NORTH BUT I DID PUT SLIGHT CHANCE POPS IN THE WEST. OVER EASTERN IOWA WHERE DEEPER MOISTURE STILL RESIDES I DID BUMP POPS TO CHANCE CATEGORY. AS FOR TEMPS... I SPLIT THE DIFFERENCE BETWEEN THE MODELS BUT TODAY SHOULD STILL HAVE ABUNDANT CLOUD COVER. .LONG TERM /TONIGHT THROUGH TUESDAY/... PRIMARY CONCERN IN THIS PERIOD REMAINS CONVECTIVE TRENDS. CONFIDENCE DECREASES WITH TIME...AND IS NOT THAT GREAT TO BEGIN WITH...WITH ILL-DEFINED LOW AMPLITUDE ZONAL FLOW INTO AT LEAST THE WEEKEND. CURRENT SHORT WAVE ALONG WY/NE BORDER SHOULD CROSS MO VALLEY TODAY WITH ASSOCIATED FORCING EAST OF IA BY THIS EVENING. THIS RESULTS IN SIGNIFICANT FORECAST CHANGES FOR TONIGHT WITH DRAMATIC DECREASE IN POPS. HAVE LOWERED PRECIP TO NO MORE THAN CHANCES...AND LITTLE OR NOTHING AFTER 06Z. HIGH PRESSURE IS THEN EXPECTED TO ADVANCE INTO THE NRN PLAINS WITH FAIR AND COOLER/DRIER WEATHER FOR MUCH OF THU. HOWEVER BY THU NIGHT CURRENT NW PACIFIC SHORT WAVE OFF BC/WA COAST TRACKS ALONG US/CANADA BORDER ON NOSE OF HIGH PLAINS ULJ. THIS RESULTS IN INCREASED THERMODYNAMIC AND KINEMATIC FORCING INTO FRIDAY. THIS IS INITIALLY ELEVATED AND DEPICTED WELL BY 305-315K MOISTURE AND UVM FIELDS. HOWEVER INSTABILITY AND SFC BASED POTENTIAL INCREASES THROUGHOUT THE DAY FRI WITH MLCAPES AND NIL CINH BY PEAK HEATING ALONG ASSOCIATED SFC FEATURE. MOST DETERMINISTIC AND ENSEMBLE SOLUTIONS ARE IN AGREEMENT WITH THIS SCENARIO SO HAVE BOOSTED POPS FURTHER THROUGH CHANCE AND EVEN JUST INTO LIKELIES IN SPOTS. WOULD GO A BIT HIGHER...BUT DO NOT WANT TO GET TOO AGGRESSIVE DUE TO AFOREMENTIONED PATTERN UNCERTAINTIES. THIS SCENARIO MAY REPEAT ITSELF SOMEWHAT INTO SATURDAY...HOWEVER LOWER CONFIDENCE WILL RESULT IN LITTLE CHANGES FOR THE WEEKEND. WILL KEEP LOW CHANCES GOING SATURDAY WITH SLIGHTS OR NOTHING SAT NIGHT AND SUN...MORE FAVORED AREAS NORTH. IF ANY KIND OF CONSISTENCY DEVELOPS...POPS MAY NEED TO BE INCREASED LATER IN THE WEEKEND...ESPECIALLY SAT NIGHT. SOMEPLACE LOOKS TO GET A DECENT WAA EVENT...BUT TIMING AND LOCATION STILL VERY UNCERTAIN. NO SIGNIFICANT CHANGES FROM GUIDANCE FOR TEMPS...BUT DID STAY TOWARD THE LOW SIDE FOR MAXES BASED ON SUGGESTIONS FROM FORECAST SOUNDINGS. && .AVIATION... 02/06Z...SOMEWHAT MUDDLED FORECAST AS COULD SEE SOME ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT ACROSS THE AREA TOWARD WEDNESDAY MORNING...INTO WEDNESDAY AFTERNOON BUT EXACT TIMING PLACEMENT STILL SOMEWHAT QUESTIONABLE. GREATEST CHANCES APPEAR TO BE NEAR SFC BOUNDARY ACROSS THE SOUTHERN CWA AT KDSM AND KOTM SO HAVE INCLUDED A VCSH/CB MENTION. OTHERWISE AN ISOLATED THUNDERSTORM IS POSSIBLE AT KFOD...KMCW...AND KALO BUT TIMING IS STILL UNCERTAIN. OTHERWISE KEPT MOST SITES VFR EXPECT WHERE STILL HAVE ONGOING CONVECTION AT KOTM IN THE NEXT FEW HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...BSS AVIATION...MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1113 PM CDT TUE JUN 1 2010 IAZ075-082>086-092>097-021000- MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 1113 PM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATE NON SEVERE THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY WITH A SLIGHT RISK OF SEVERE WEATHER. LARGE HAIL AND DAMAGING WINDS WOULD BE THE THREATS. OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-081- 021000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS- 1113 PM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THE THREAT OF SEVERE WEATHER IS LOW AT THIS TIME. ISOLATED SMALL HAIL OR GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY THAT DEVELOPS. OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST FRIDAY THROUGH TUESDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MJB
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230778, 230775, 230776, 230777.